

International Task Force on Teachers for Education 2030 14th Policy Dialogue Forum and governance meeting 26-28 February 2024 Johannesburg, South Africa



Addressing global teacher shortages: Dignifying, diversifying and valorising the profession

Programme

Overview

Introduction

Global teacher shortages and solutions to address them is the theme at the heart of the 14th International Task Force on Teachers for Education 2030 (TTF) Policy Dialogue Forum (PDF) and governance meetings to be held between 26 and 28 February in Johannesburg, South Africa. The Forum is co-organized by the TTF Secretariat and the Ministry of Basic Education of South Africa.

Objectives

The PDF aims to raise awareness among members of the TTF and other education stakeholders on crucial issues for the implementation of the Sustainable Development Goal Target 4.c on teachers as part of the wider Education 2030 Agenda. This follows the growing global emphasis and recognition of the key critical role of teachers, teaching and the teaching profession towards the provision of quality, inclusive and equitable education for all.

The PDF will create an essential space to bring together various education stakeholders, including from ministries, policy-makers, civil society organizations, international organizations, donors, private foundations, school leaders, teacher educators, researchers, and teachers and their representatives in person to examine teacher issues, exchange good practice, explore policy options and recommendations and strengthen collaboration and communication related to teacher shortages. In doing so, it also provides a unique opportunity to build alliances for advocacy and to mobilize resources towards producing clear outcomes which lead to concrete change for teachers and the teaching profession.

The Forum promotes participatory approaches, dialogue, and exchanges of experience in evidence-based teacher policy formulation and implementation.

Draft Programme

25/02/2024			
Day 0		Languages	Rooms
All Day	Arrival & registration of participants	-	Main Lobby
15.30 -17.30 120 mins	Steering Committee meeting 1	EN/FR	Aurora 2&3

26/02/20			
Day 1	Registration & Policy Dialogue Forum - Day 1	Languages	Rooms
8.00 – 9.00 60 mins	Registration		Main Lobby
	Opening Ceremony	4 Languages (AR/EN/FR/SP)	Pandora 1, 2, 3
9.00 - 9.20 20 mins	 Ms Naledi Mbude- Mehana, Deputy Director General, Language Unit, Ministry of Basic Education, South Africa Speakers: H.E. Ms Matsie Angelina Motshekga, Minister of Basic Education, South Africa Ms Amina Mohammed, Deputy Secretary General of the United Nations (Video message) Ms Stefania Giannini, Assistant Director-General for Education, UNESCO 		
9.20 - 9.40 20 mins	 Introduction of the Deputy President by H.E. Ms Matsie Angelina Motshekga, Minister of Basic Education, South Africa H.E. Mr Paul Mashatile, Deputy President of the Republic of South Africa Vote of thanks, H.E Ms Reginah Mhaule, Deputy Minister of Basic Education, South Africa Cultural performance, Deputy President leaves the room 	(AR/EN/FR/SP)	Pandora 1, 2, 3
9.40 – 10.00 20 mins	Official launch of the Recommendations of the UN Secretary-General's High-Level Panel on the Teaching Profession Moderator: • Mr Borhene Chakroun, Director for Policy and Lifelong Learning Systems, UNESCO Speakers: • Ms Kersti Kaljulaid, Former President of the Republic of Estonia and co-Chair of the HLP (Video message)	4 Languages (AR/EN/FR/SP)	Pandora 1, 2, 3

	 Ms Stefania Giannini, Assistant Director-General for Education, UNESCO Ms Manuela Tomei, Assistant Director-General, ILO (Video message) Ms Susan Hopgood, President, Education International 		
10.00-10.20 20 mins	 Addressing teacher shortages and transforming the profession. Launch of the Global Report on Teachers Mr Carlos Vargas, Chief, UNESCO's Section for Teacher Development and Teacher Task Force Secretariat 	AR/EN/FR/SP	Pandora 1, 2, 3
10.20 – 11.20 60 mins	 Ministerial Panel: Dignifying, diversifying and valorising the profession Moderator: Mr Borhene Chakroun, Director for Policy and Lifelong Learning Systems, UNESCO Speakers: H.E. Ms Matsie Angelina Motshekga, Minister of Basic Education, South Africa H.E. Mr Jiayi Wang, Vice-Minister of Education, China (Video) H.E. Mr Mohammed Belhocine, Commissioner for Education, Science, Technology and Innovation of the African Union Commission H.E. Ms Nancy Lorena Morocho Quimbiulco, Deputy-Minister of Education, Ecuador Hon. John Ntim Fordjour, Deputy Minister of General Education, Ghana Ms Anne Lammila, Ambassador of Finland to South Africa, Botswana, Lesotho and Mauritius 	4 Languages (AR/EN/FR/SP)	Pandora 1, 2, 3
11.20 – 11.40 20 mins	Coffee break Press Conference		Main Lobby Aurora 1
11.40 – 12.40 60 mins	Plenary 1: Addressing common challenges leading to teacher shortages This plenary session will discuss the multiplicity of factors that contributes to teacher shortages and possible ways forward to address them. The session will discuss quantitative shortfalls due to		Pandora 1, 2, 3

difficulties in attracting, recruiting and retaining teachers. It will also discuss qualitative shortfalls due to a lack of training and certification for in-service teachers. The lack of diversity and equity in the makeup of the teaching workforce will be also discussed.

Moderator:

• **Ms Gerd-Hanne Fosen**, Policy Director, Norwegian Agency for Development Cooperation (NORAD).

Speakers:

13.30 -

15.00

90 mins

- Mr Iwan Syahril, Director General for Early Childhood Education, Primary Education, and Secondary Education, Ministry of Education and Culture, Indonesia
- Mr Joel Kamoko, Permanent Secretary, Ministry of Education, Zambia
- Mr Khalifa Al Suwaidi, General Secretary of the Board of Trustees, Hamdan bin Rashid Al Maktoum Foundation for Medical and Educational Sciences.
- Ms Denise Stoney-James, Deputy Programme Manager, Education, CARICOM
- Mr Mohamud Hure, Education Officer, UNHCR

Three parallel breakout sessions:

12.40 -		Restaurant
13.30	Lunch break	
50 mins		

Session 1.1 - Managing teacher shortages, elevating the status, and working conditions of teachers

The complexity of teacher shortages may result from policy tradeoffs for advancements made in pursuit of other educational
objectives. Efforts to increase the quantity of teachers may for
instance result in lower qualification standards, stemming from a
lack of capacity to train teachers at the pace needed. This breakout
session aims to explore how systems can address interconnected
challenges to sustain teacher quality, status and working conditions.
It will analyse evidence-based good practices, including the impact of
competitive salaries and other factors that have been shown to
increase the attractiveness of the teaching profession. It will also
explore issues surrounding poorer working conditions, which can lead
to a "brain drain" as teachers seek better opportunities elsewhere.

Pandora 2&3 Aurora 2&3

Pandora 1,

EN/FR (X3)

Moderator:

 Ms Valérie Djioze-Gallet, Programme Specialist, Section for Teacher Development, UNESCO

Speakers:

- Ms Winsome Gordon, Chief Executive Officer, Jamaica Teaching Council
- Ms Susan Hopgood, President, Education International
- Mr Zizwa Chisi Msukuma, Director of Teacher Education, Malawi
- Ms Anna Murru, Strategic Advisor, VVOB
- Mr Yusuf Sayed, Professor of Global Education Policy and Equity, University of Cambridge & ETDP SETA, South Africa and Mr Haroon Mohamed, Deputy- Director-General, Western Cape Education Department, South Africa

Session 1.2- Diversifying the teacher workforce and building equity through inclusive policies

While many actors play a role funding the initiatives that make up the Education 2030 agenda, recent projections show these efforts are still well short of meeting the SDG targets. This breakout session will debate what needs to happen for all pertinent actors to better align and coordinate to make tangible progress towards reducing teacher shortages and meeting the objectives of SDG Target 4.c. This will include perspectives from international organizations, the private sector, donor countries and lowand middle-income countries.

Moderator:

 Ms Solange Koumbon Akpo, Regional Coordinator, Africa Network Campaign on Education for All (ANCEFA)

Speakers:

- Ms Catherine Asego, Senior Advocacy and partnership Officer, Forum for African Women Educationalists (FAWE)
- Mr Douglas Andrews, UNESCO Chair in teacher education for diversity and development, University of the Witwatersrand, South Africa
- Ms Hana Yoshimoto, Chief of Education, UNICEF South Africa

- Mr Purna Kumar Shrestha, Global Technical Lead, Voluntary Service Oversees
- Ms Dakmara Georgescu, Programme Specialist, UNESCO Beirut
- Ms Ella Mokgalane, CEO, South African Council for Educators

Session 1.3- Finding and supporting teachers in emergency and crisis situations

Teaching positions in emergency and crisis situations can be difficult to fill due to stressful working conditions, including displacement, threats to physical safety and psychological trauma. This breakout session will explore how to ensure enabling and safe working conditions and social and socio-emotional training and support can help improve motivation and job satisfaction in deploying and retaining more teachers.

Moderator:

 Ms Moira Faul, Executive Director, Network for International Policies and Cooperation in Education and Training (NORRAG)

Speakers:

- Ms. Heike Khun Head of the Education Division at the German Federal Ministry for Economic Cooperation and Development (BMZ), TTF Co-Chair, ECW Executive Committee Co-Chair, Germany
- Mr Mohamud Hure, Education Officer, UNHCR
- Ms Farida Aboudan, Programme Specialist, UNESCO Doha and CAAFAG Teacher guide
- Ms Tassama Saleh, Teacher and teachers' trainer, Member of CRDP and TTF Lebanon focal point
- Mr Chris Henderson, Education in Emergencies Specialist, NORRAG and the Geneva Global Hub for Education in Emergencies

15.00 -			Main
15.30	Coffee Break		Lobby
30 mins			
15.30 -		EN/FR	Pandora 1
17.00	et a consultat contra al consultano		Pandora
90 mins			2&3
		EN/AR	

				EN/SP	Aurora 1 Aurora 2 Aurora 3 Pandora 1
17.30-18.30 Networki 60 mins space	Side Event Global Education Ing Monitoring Report consultation (Thematic Group on Leadership)	Developing diversity and inclusion in the teaching workforce — what opportunities are there for stakeholders to collaborate and learn? (Thematic Group on Inclusion)	Side Event The role of teachers in the AU Year of Education		Pandora 2&3 Aurora 1 Aurora 2

27/02/2024			
Day 2	Policy Dialogue Forum – Day 2	Languages	Rooms
	 Opening remarks Mr Buti Manamela, Deputy-Minister of Higher Education and Training, Republic of South Africa 		
9.00 – 10.30 90 mins	Plenary 2: Strengthening policies for the professionalization of the teacher workforce This plenary will discuss policies for the professionalization of teaching, which encompass a variety of interrelated dimensions, including high quality initial teacher education, support to novice teachers, continuous professional development, fostering teacher collaboration, structuring teacher careers to incentivize and recognize ongoing teacher development and high performance. It will also discuss the voice of teachers in shaping the profession and education to enhance the attractiveness of the profession and how to retain teachers. Moderator: • Mr. Carlos Vargas, Chief, UNESCO's Section for Teacher Development and Teacher Task Force Secretariat Speakers:		Pandora 1, 2, 3

	 Ms Lilia Concha Carreño, Director, CPEIP, Ministry of Education, Chile Ms Riffat Arif, Sister Zeph, 2023 Varkey's Global Teacher Prize winner, ZWEE Foundation Ms Nadine Petersen, Executive Dean, Faculty of Education at the University of Johannesburg, South Africa Mr Quentin Wodon, Director, UNESCO's International Institute for Capacity Building in Affrica (IICBA) Ms Fatimah Roiss, Deputy Director General, Regional Center for Quality and Excellence in Education (RCQE), Saudi Arabia Mr Ricardo Cuenca, Lead Researcher, Instituto de Estudios Peruanos and former Minister of Education of Peru 		
10.30 – 11.00 30 mins	Coffee break	-	Main Lobby
11.00 – 12.30 90 mins	Session 2.1- Recruiting enough qualified teachers and providing teacher education and lifelong learning opportunities for all Addressing teacher shortages goes beyond recruiting higher numbers; it requires qualified teachers, emphasizing the importance of quality initial teacher education programmes. Additionally, teachers need to be equipped for ongoing challenges throughout their careers, emphasizing the crucial role of access to lifelong learning opportunities. Even with available quality education and professional development, shortages in specific subjects, regions, or teaching populations may persist. Systems can employ targeted recruitment strategies to ensure equitable teacher deployment and foster a diverse teacher workforce. This breakout session will explore this issue comprehensively, considering aspects such as accessible quality teacher education, professional development programmes, recruiting and training teachers in rural or remote locations, examining variations in recruitment efforts across different education levels, and exploring innovative methods for recruiting and certifying contract or community teachers. Moderator: Mr Yusuf Sayed, Professor of Global Education Policy and Equity, University of Cambridge & ETDP SETA, South Africa		Pandora 1, Pandora 2&3

Speakers:

- Ms Siyao Wang, Teacher Education Coordinator, International Research and Training Centre for Rural Education (INRULED), China
- Mr Tom Vandenbosch, Director of Programs, VVOB & Mr Gerrit Coetzee, Strategic Education Advisor: Partnerships and Advocacy, VVOB
- Ms María del Rosario Mina, Ambassador to South Africa, Colombia
- Mr Quentin Wodon, Director, UNESCO-IICBA
- Ms. Tashi Lhamo, Chief Program Officer at Teacher Development Division in the Ministry of Education and Skills Development, Bhutan

Session 2.2- Leveraging technologies to support the transformation of teaching and learning

A shortage of qualified teachers may come from diverse factors, including systems lacking the training infrastructure to meet demand or teachers residing in locations too remote to easily access training centres. In this breakout session, we will examine how technological solutions can tackle these challenges. By incorporating blended or entirely online training sessions, systems can improve access to high-quality teacher training and alleviate shortages in quality. Another aspect to explore is how systems can utilize online portals to deliver superior professional development and collaborative tools, thereby enhancing teachers' motivation and elevating the prestige of the profession.

Moderator:

 Ms Sarah Younie, Professor of Education Innovation, De Montfort University

Speakers:

- Ms. Heike Khun Head of the Education Division at the German Federal Ministry for Economic Cooperation and Development (BMZ), TTF Co-Chair, ECW Executive Committee Co-Chair, Germany
- Mr Victor J. Pérez Rubio, Project Coordinator Future Teacher Kit, Germany
- Mr Iwan Syahril, Director General for Early Childhood Education, Primary Education, and Secondary Education, Ministry of Education and Culture, Indonesia
- Mr João Baracho, Executive Director, Center for Digital Inclusion (CDI), Portugal

	Ms Shafika Isaacs, Professor, University of		
	Johannesburg, South Africa		
	 Ms Habibah Abdul Rahim, Director, SEAMEO 		
			Aurora 1 28.2
	Session 2.3- Valorising the teaching profession and teachers'	EN/FR/SP	Aurora 1,2&3
	voice	EIN/FR/3P	
	Globally, teaching is often viewed as a profession of last resort.		
	This perception can influence both potential new recruits and existing teachers contemplating their commitment to the		
	profession. This breakout session will investigate and discuss		
	creative approaches for systems to transform the perception of		
	the teaching profession into a more positive light. This includes		
	empowering teacher agency within classrooms, encouraging participation in social dialogue, and involving teachers in		
	decision-making processes at various levels. The session will		
	also explore the timing and alignment of policies with other		
	measures aimed at addressing teacher shortages.		
	Moderator:		
	Mr Oliver Liang, Head of Unit, International Labour		
	Organization (ILO)		
	Speakers:		
	 Ms Marjo Vesalainen, Senior Ministerial Adviser, Ministry of Education and Culture, Finland 		
	Mr Dennis Sinyolo, Regional Director, Education		
	International Africa		
	 Ms Nancy Lorena Morocho Quimbiulco, Deputy- 		
	Minister of Education, Ecuador		
	 Ms Amita Chudgar, Professor of Education Policy, College of Education, Michigan State University, USA 		
	Mr Christian Addai-Poku, National Teaching Council,		
	Ghana		
	Mr Mugwena Maluleke, General Secretary, Trade Maian SARTH South Africa		
12.30 - 14.00	Union, SADTU, South Africa		
90 mins	Lunch	-	Restaurant
	Plenary 3: Promoting national and international cooperation		
	to address teacher shortages		
14.00 - 15.30	This plenary will discuss national partnerships and the global	AR/EN/FR/SP	
90 mins	community's role through international cooperation and		
	solidarity to achieve the innovations and transformations that		
	will enhance the attractiveness of the teaching profession. Topics		
	1/th Doliny Dialogue Forum and Cove		_

	will include the sustainable financing of teacher remuneration and professionalization, through sustained budgets both domestically and from donors. It will also include the need for large-scale, global data collection and monitoring, to better target policies and funding to reduce shortages.		Pandora 1, 2, 3
	Moderator:		
	 Mr Tinti Enoch Rabotapi, Chief Director, Department of Basic Education, and TTF Co-Chair, South Africa 		
	Speakers:		
	 Mr Borhene Chakroun, Director for Policy and Lifelong Learning Systems, UNESCO Mr Andreas Schleicher, Director, Directorate for Education and Skills, OECD (Video) Mr Wouter Van Damme, Education Specialist, Policy Officer, European Commission Mr Abdurahman Mohammed Al-Asmi, Director-General of the Arab Bureau of Education for the Gulf States (ABEGS) Mr Ilan Enverga, Youth representative of the SDG4 High-level Steering Committee, Department of Economic and Social Affairs Ms Krystyna Sonnenberg, Education Specialist, Global Partnership for Education (GPE) Secretariat 		
15.30 - 16.00 30 mins	Coffee Break	-	Main Lobby
30 111113	Three parallel breakout sessions:		
16.00 - 17.30 90 mins	Session 3.1- Sustainably financing the policies that target teacher shortages While many actors play a role funding the initiatives that make up the Education 2030 agenda, recent projections show these efforts are still well short of meeting the SDG targets. This breakout session will debate what needs to happen for all pertinent actors to better align and coordinate to make tangible progress towards reducing teacher shortages and meeting the objectives of SDG Target 4.c. This will include perspectives from international organizations, the private sector, donor countries and low- and middle-income countries. Moderator: Ms Kati Anttalainen, Senior Specialist, Ministry of Education and Culture, Finland	EN/FR (X3)	Pandora 1, Pandora 2&3
			Aurora 2&3
	Speakers:		

- Ms Elizabeth Ninan Dulvy, Program Leader for Human Development, World Bank
- Ms Jennifer Ulrick, Research, policy and advocacy coordinator, Education International.
- Ms Krystyna Sonnenberg Education Specialist , Global Partnership for Education (GPE) Secretariat
- Mr Gert Janssens, Education Advisor, ENABEL, Belgium
- Mr Mahamat Seid Farah, Secretary General, Republic of Chad

Session 3.2- Using enhanced data to improve teacher management

A lack of accurate and timely data hinders efforts to properly address teacher shortages. This breakout session will explore how systems can work to collect, analyse, and apply more timely data at all levels of their networks. Examples and lessons learned could include training and utilising school leaders, local or regional staff, national staff, or adding positions and additional technology to help in the process.

Moderator:

 Mr Peter Wallet, Project Officer, UNESCO's Section for Teacher Development and TTF Secretariat

Speakers:

- Mr Manos Antoninis, Director, Global Education Monitoring Report, UNESCO
- Ms Annet Mugisha Kajura, Assistant Commissioner Teacher Training and Development, Ministry of Education and Sports, Uganda
- Mr Martin Gustafsson, Education economist,
 Department of Basic Education, South Africa
- Mr Muhammad Al-Momani, Director of the Supervision and Training Department, TTF Focal Point, Jordan
- Mr Alimamy Bundu-Kamara, Teaching Service Commission, Sierra Leone

Session 3.3-Forging a new Agenda for the teaching profession

With the onset of the fourth industrial revolution that focuses on artificial intelligence and other advanced technologies, innovation and creativity are becoming more desired attributes in global workforces. This breakout session will explore how the changing global work environment applies to teaching and how education systems can adapt all aspects of their future recruiting and training pipelines to remain a viable profession in a rapidly changing world. It will further address pathways to making the profession more attractive.

Moderator:

 Ms Lis Lange, Special Advisor to the Deputy Vice-Chancellor on Learning and Teaching / Chair of the Jury of the UNESCO-Hamdan Prize for Teacher Development, Stellenbosch University, South Africa

Speakers:

- Mr Borhene Chakroun, Director for Policies and Lifelong Learning Systems, UNESCO HQ
- Ms Denise Vaillant, Chair of the Joint ILO-UNESCO Committee of Experts on the Application of the Recommendations concerning Teaching Personnel
- Mr Oliver Liang, Head of Unit, International Labour Organization (ILO)
- Ms lina Soiri, Senior Specialist, Embassy of Finland, Pretoria
- Mr Steve Nwokeocha, Executive Director, AFTRA
- Ms Antonia Wulff, Director of Research, policy & advocacy, Education International

20:00 - Evening Gala offered by South Africa

Main Lobby + Restaurant

28/02/2024	ı		
Day 3	Policy Dialogue Forum - Day 3	Languages	Rooms
9.00 - 10.30 90 mins	Annual Meeting of the Teacher Taskforce	AR/EN/FR/SP	Pandora 1, 2, 3
10.30 – 11.00 30 mins	Coffee break	_	Main Lobby
11.00 - 12.00 60 mins	Closing ceremony Moderator:	AR/EN/FR/SP	Pandora 1, 2, 3

	 Mr Carlos Vargas, Chief, UNESCO's Section for Teacher Development and Teacher Task Force Secretariat Reporting from the breakout sessions Ms Fatou Niang, Senior Project Officer, Teacher Task Force. 		
	Speakers:		
	 Ms Stefania Giannini, Assistant Director-General for Education, UNESCO Ms Heike Kuhn, Head of the Education Division at the German Federal Ministry for Economic Cooperation and Development (BMZ), TTF Co-Chair, ECW Executive Committee Co-Chair, Germany H.E. Ms Matsie Angelina Motshekga, Minister of Basic Education, South Africa 		
12.00 - 13.30 90 mins	Lunch	-	Restaurant
13.30 -15.00 90 mins			
15.00-16.30 90 mins	Host country activities / Cultural activities		
16.30- End of afternoon			

29/02/2024			
Day 4 P	olicy Dialogue Forum	Languages	Rooms
9.00 - 11.00 120 mins	Steering Committee meeting 2	EN/FR	Aurora 2&3
11.00 - 11.30 30 mins	Coffee break	_	
11.30 - end of day	Return of participants	_	